Disseminated intravascular coagulation is a condition in which small blood clots develop throughout the bloodstream, blocking small blood vessels. The increased clotting depletes the platelets and clotting factors needed to control bleeding, causing excessive bleeding.
Disseminated intravascular coagulation (DIC) begins with excessive clotting. The excessive clotting is usually stimulated by a substance that enters the blood as part of a disease (such as an infection or certain cancers) or as a complication of childbirth, retention of a dead fetus, or surgery. People who have a severe head injury or who have been bitten by a poisonous snake are also at risk. As the clotting factors and platelets are depleted, excessive bleeding occurs.
Symptoms and Diagnosis
DIC that develops suddenly usually causes bleeding, which may be very severe. If the condition follows surgery or childbirth, bleeding may be uncontrollable. Bleeding may occur at the site of an intravenous injection or in the brain, digestive tract, skin, muscles, or cavities of the body.
If DIC develops more slowly, as in people with cancer, then clots in veins are more common than bleeding.
Blood tests may show that the number of platelets in a blood sample has dropped and that the blood is taking a long time to clot. The diagnosis of DIC is confirmed if test results show diminished amounts of clotting factors and large quantities of proteins that are produced when clots are broken up by the body (fibrin degradation products).
The underlying cause must be identified and corrected, whether it is an obstetric problem, an infection, or a cancer. The clotting problems subside when the cause is corrected.
DIC that develops suddenly is life threatening and is treated as an emergency. Platelets and clotting factors are transfused to replace those depleted and to stop bleeding. Heparin may be used to slow the clotting in people who have more chronic, milder DIC in which clotting is more of a problem than bleeding.
Last full review/revision May 2006 by Joel L. Moake, MD